Alert archive / Michigan / Wind Chill Advisories in 2015
Wind Chill Advisory 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind chill advisory at Jan 9, 2015, 10:04 PM EST for 13 counties in Michigan. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2015, 10:04 PM EST (03:04 UTC)
- Expired
- Jan 10, 2015, 11:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
Counties Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069 WWUS43 KGRR 100304 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1004 PM EST FRI JAN 9 2015 MIZ038>040-045-046-051-052-058-059-066-067-073-074-101115- /O.NEW.KGRR.WC.Y.0003.150110T0304Z-150110T1600Z/ LAKE-OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-IONIA- CLINTON-EATON-INGHAM-CALHOUN-JACKSON- INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE... BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...IONIA... ST. JOHNS...CHARLOTTE...LANSING...BATTLE CREEK...JACKSON 1004 PM EST FRI JAN 9 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST SATURDAY. HAZARDOUS WEATHER... * WIND CHILL READINGS WILL OCCASIONALLY REACH 15 TO 25 BELOW ZERO. IMPACTS... * FROSTBITE CAN OCCUR ON EXPOSED SKIN IN LESS THAN 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. * A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY... MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. && $$ JK
2 follow-up statements
679 WWUS43 KGRR 100834 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 334 AM EST SAT JAN 10 2015 MIZ038>040-045-046-051-052-058-059-066-067-073-074-101600- /O.CON.KGRR.WC.Y.0003.000000T0000Z-150110T1600Z/ LAKE-OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-IONIA- CLINTON-EATON-INGHAM-CALHOUN-JACKSON- INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE... BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...IONIA... ST. JOHNS...CHARLOTTE...LANSING...BATTLE CREEK...JACKSON 334 AM EST SAT JAN 10 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... HAZARDOUS WEATHER... * WIND CHILL READINGS WILL OCCASIONALLY REACH 15 TO 25 BELOW ZERO THIS MORNING. IMPACTS... * FROSTBITE CAN OCCUR ON EXPOSED SKIN IN LESS THAN 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. * A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 15 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY... MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT WWW.READY.GOV/WINTER AND HTTP://GO.USA.GOV/5OG. && $$ JK
051 WWUS43 KGRR 101532 WSWGRR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1032 AM EST SAT JAN 10 2015 MIZ038>040-045-046-051-052-058-059-066-067-073-074-101645- /O.EXP.KGRR.WC.Y.0003.000000T0000Z-150110T1600Z/ LAKE-OSCEOLA-CLARE-MECOSTA-ISABELLA-MONTCALM-GRATIOT-IONIA- CLINTON-EATON-INGHAM-CALHOUN-JACKSON- INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE... BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...IONIA... ST. JOHNS...CHARLOTTE...LANSING...BATTLE CREEK...JACKSON 1032 AM EST SAT JAN 10 2015 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING. HAZARDOUS WEATHER... *WIND CHILL READINGS WILL OCCASIONALLY REACH 15 TO 20 BELOW ZERO THIS MORNING. IMPACTS... * FROSTBITE CAN OCCUR ON EXPOSED SKIN IN LESS THAN 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$ WDM
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 10:01 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 9, 10:01 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 PM EST FRI JAN 9 2015
LATEST UPDATE...
UPDATE/MARINE
.SYNOPSIS...
ISSUED AT 322 PM EST FRI JAN 9 2015
LAKE EFFECT SNOW SHOWERS AND BLOWING SNOW WILL GRADUALLY DIMINISH
THROUGH TONIGHT. SOME LIGHT LAKE EFFECT WILL REMAIN ON SATURDAY...
HOWEVER ADDITIONAL SNOW AMOUNTS WILL BE ON THE LIGHT SIDE. COLD AIR
WILL REMAIN IN PLACE THROUGH SATURDAY.
THERE WILL BE A COUPLE OF ADDITIONAL CHANCES OF SNOW INTO MONDAY OF
NEXT WEEK AS A COUPLE DIFFERENT SYSTEMS COME INTO THE REGION.
TEMPERATURES ARE EXPECTED TO MODERATE BACK CLOSER TO NORMAL LEVELS
BEGINNING ON SUNDAY.
&&
.UPDATE...
ISSUED AT 1001 PM EST FRI JAN 9 2015
WILL ISSUE A WIND CHILL ADVISORY FOR ROUGHLY THE EASTERN HALF OF THE
CWA. WE WILL SEE ACTUAL TEMPS FALL BELOW ZERO WHERE SKIES HAVE
PARTIALLY CLEARED. WINDS OF 10-15 MPH WILL DRIVE WIND CHILLS DOWN
TO AROUND -20F.
UPDATE ISSUED AT 620 PM EST FRI JAN 9 2015
WE HAVE UPDATED THE FCST THIS EVENING TO FEATURE MUCH LESS
CLOUD COVER AND LOWER SNOW SHOWER CHCS ACROSS THE NE QUARTER OF THE
CWFA. SKIES HAVE CLEARED OUT THERE AS WE HAVE LOST THE LIMITED
DIURNAL BOOST TO THE LAKE EFFECT CLOUDS AND SNOW SHOWERS.
&&
.SHORT TERM...(SATURDAY NIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 322 PM EST FRI JAN 9 2015
MAIN FOCUS OF THIS PERIOD OF THE FCST IS A BURST OF WARM ADVECTION
SNOW ON SAT NIGHT...AND THEN CHCS OF SNOW ON SUN NIGHT AS A COLD
FRONT APPROACHES FROM THE NORTH AND A SYSTEM APPROACHES FROM THE
SOUTH. WE ARE NOT LOOKING AT ANY SIGNIFICANT SNOW AS LAKE
EFFECT/ENHANCEMENT WILL BECOME LESS OF A PLAYER.
WE EXPECT A QUICK BURST OF SNOW SHOWERS ON SATURDAY EVENING...MAINLY
ACROSS THE NW HALF OF THE CWFA DUE TO THE LOW LEVEL SW FLOW IN
PLACE.
THIS CONTINUES TO LOOK LIKE A BURST OF MID/HIGH LEVEL WARM AIR
ADVECTION COMBINING WITH SUFFICIENT LOW LEVEL OVER LAKE INSTABILITY.
DELTA T/S WILL REMAIN IN THE MID TEENS C SATURDAY NIGHT BEFORE
DECREASING LATE IN THE NIGHT. THE MID/HIGH LEVEL MOISTURE WILL HELP
THE CAUSE. SNOW ACCUMS WILL BE LIMITED DUE TO THE DURATION AND WITH
LOW LEVEL INVERSION HEIGHTS BELOW 5K FEET WITH ANTI-CYCLONIC FLOW
ALOFT IN PLACE.
WE HAVE A LOW CHC OF SOME LIGHT SNOW SHOWERS ON SUN...HOWEVER WE ARE
NOT EXPECTING MUCH TO BE OCCURRING. TEMPS ALOFT WILL BE WARMING AND
MOISTURE IS LIMITED. A COLD FRONT WILL BE POISED TO OUR NW...BUT
WILL REMAIN ALMOST STATIONARY DUE TO THE SRN STREAM SYSTEM SOUTH OF
THE AREA THAT WILL BE LIFTING NE.
THE FRONT SNEAKS SOUTH A LITTLE SUN NIGHT ALLOWING SOME COOLER TEMPS
MOVING IN AND KEEPING THE CHC OF LAKE EFFECT SNOW SHOWERS IN FOR THE
AREA. SOME LIGHT SNOW WILL TRY TO MOVE IN ACROSS THE I-94 COUNTIES
SUN NIGHT ON THE NRN PERIPHERY OF THE THE SRN STREAM SYSTEM THAT IS
EXPECTED TO TAKE A TRACK SOUTH OF THE OHIO RIVER VALLEY.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 322 PM EST FRI JAN 9 2015
EXPECT LAKE EFFECT SNOW TO TAPER DURING THE DAY MONDAY...THEN SKIES
SHOULD CLEAR MONDAY NIGHT AS SURFACE PRESSURE BECOMES CENTERED OVER
THE AREA. LOW TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS HAVE THE
POTENTIAL TO BE EXTREMELY COLD DUE TO SNOWPACK...NEARLY CALM WINDS
WITH THE SURFACE HIGH...AND A VERY COLD AND DRY ATMOSPHERE. LATEST
FEW RUNS OF THE ECMWF FORECAST 2 METER TEMPERATURES IN THE MINUS
TEENS BOTH MORNINGS...SO OUR CURRENT FORECAST LOWS IN THE MINUS
SINGLE DIGITS MAY END UP STILL BEING TOO WARM.
KEPT SLIGHT CHANCES FOR LAKE EFFECT SNOW FROM WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THIS IS BASED MORE ON THE COLDER AND MORE
CYCLONIC GFS SOLUTION THAN THE ECMWF...WHICH ACTUALLY SHOWS LOW
LEVEL WARM ADVECTION DURING THIS TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 658 PM EST FRI JAN 9 2015
CONDITIONS WILL BE SLOWLY IMPROVING OVERNIGHT. LAKE EFFECT SNOW
SHOWERS WILL BRING IFR FROM MKG TO GRR TO AZO WITH OTHER PLACES
MOSTLY MVFR. EXPECT MVFR TO VFR CONDITIONS BY 12Z. WEST WINDS WILL
CONTINUE TO GUST TO 20 KNOTS AT TIMES OVERNIGHT THEN GO SOUTHWEST
ON SATURDAY.
&&
.MARINE...
ISSUED AT 1001 PM EST FRI JAN 9 2015
WINDS HAVE OCCASIONALLY REACHED GALES THIS EVENING...HOWEVER WINDS
ARE EXPECTED TO SLOWLY DIMINISH AFTER MIDNIGHT. WILL MAINTAIN A
SMALL CRAFT ADVISORY DESPITE THE BRIEF GALES YET THIS EVENING.
&&
.HYDROLOGY...
ISSUED AT 322 PM EST FRI JAN 9 2015
RIVERS CONTINUE TO FREEZE UP BUT ONLY A FEW HAVE ICE JAM CONCERNS.
THE FLAT RIVER NEAR SMYRNA REMAINS JUST ABOVE BANKFULL. THE OBSERVER
THERE THIS MORNING REPORTED THE WATER LEVEL DROPPED 6 INCHES...
WHICH CORROBORATES WITH WHAT THE GAGE IS READING. IT WILL CONTINUE
RUNNING HIGH FOR A WHILE WITH THE POSSIBILITY OF RAPID FLUCTUATIONS
OF A FOOT OR MORE... BUT OVERALL THE LEVELS SHOULD KEEP DROPPING
SLOWLY. NO OTHER RIVERS APPEAR TO BE HEADING TOWARD BANKFULL... BUT
A COUPLE ARE CLOSE. THE THREAT FOR SIGNIFICANT ICE JAM FLOODING WILL
LIKELY NOT BE A BIG CONCERN UNTIL WE START MELTING THE SNOW AND ICE.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL ADVISORY UNTIL 11 AM EST SATURDAY FOR MIZ038>040-045-
046-051-052-058-059-066-067-073-074.
LM...HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST SATURDAY FOR
LMZ844>849.
SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR LMZ844>849.
&&
UPDATE...JK
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...TJT
AVIATION...OSTUNO
HYDROLOGY...CAS
MARINE...JKHazardous weather outlook, Jan 9, 2:20 PM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 220 PM EST FRI JAN 9 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 220 PM EST FRI JAN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT TRAVEL WILL BE DANGEROUS THROUGH TONIGHT DUE TO SNOW COVERED ROADS AND POOR VISIBILITIES IN SNOW AND BLOWING SNOW. THE WORST CONDITIONS WILL BE WEST OF A LINE FROM KALAMAZOO TO GRAND RAPIDS TO CADILLAC WHERE SOME RURAL ROADS MAY BE DRIFTED SHUT AND IMPASSABLE. TIME TO FROST BITE FROM EXPOSURE TO COLD WILL BE 30 MINUTES OR LESS TODAY AND TONIGHT. ICE JAM FLOODING IS POSSIBLE ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING DUE TO ICE JAMS WILL REMAIN A POSSIBILITY INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE ALWAYS APPRECIATED. LMZ844>849-100900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 220 PM EST FRI JAN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT GALE FORCE WEST WINDS...WAVES UP TO 14 FEET...HEAVY FREEZING SPRAY...AND SNOW SQUALLS WILL IMPACT LAKE MICHIGAN INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY FREEZING SPRAY WILL CONTINUE THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE WDM
In the hours before
Local storm report, Jan 9, 9:26 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EST FRI JAN 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY SNOW 1 ENE GRAND JUNCTION 42.41N 86.05W
01/09/2015 E10.0 INCH VAN BUREN MI CO-OP OBSERVER
THE SNOW DEPTH WAS 22 INCHES. HEAVY SNOW
DURATION 24 HOURS.
&&
WHNearby
Wind Chill Advisories in Michigan, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.